Thunderstorm Wind, King George
- When
- April 21, 6:03 PM EST
- Where
- King George County, 0.91 mi NNW of Weedonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.293, -77.174
Trees were down on Trailors.
A cold front moved through the area. Ahead of the boundary, a southwest flow led to warm and humid conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved through the area. Ahead of the boundary, a southwest flow led to warm and humid conditions. The unstable atmosphere from warm and humid conditions along with stronger winds aloft caused some storms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 1:55 PM EST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 255 PM EDT Fri Apr 21 2017 .SYNOPSIS... A cold front push southeast across the region tonight. The front will stall to the south Saturday and low pressure will develop along the boundary...impacting our area for the weekend through early next week. && .NEAR TERM /THROUGH TONIGHT/... Latest surface analysis indicated a cold front is currently stretched from near State College PA southwest across far western MD and central WV into eastern KY. A stalled warm front extends southward from near State College towards Baltimore and Annapolis, then east across the Eastern Shore. Aloft, a strong shortwave is located well to the north over the Great Lakes with another over the western Plains. Weak ridging is present over the southeastern US. While its a pretty potent front and there is sufficient moisture and instability across our region, the relative lack of mid and upper level forcing seems to be limiting convection at the moment. This may change over the next few hours now that the cold front is entering the CWA since we will at least have some surface forcing entering the picture, though the upper levels still seem relatively weak forcing-wise. Have maintained chance to likely pops into this evening with the front expected to reach DC metro this evening, and clear the region by midnight. Given the instability and good shear present, there is potential for organized storms, but think that the lack of upper level forcing means the marginal risk from SPC should cover the risk. Will need to watch storm interaction with the stubborn warm front located over Maryland, as that could be a focal point for severe, but otherwise best instability is over Virginia. With the front sliding down, precip chance should end from NW to SE overnight, with temps sliding into the 40s NW and 50s elsewhere, and humidity dropping. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... The front stalls in the Carolinas Saturday as a slow moving wave of low pressure moves eastward along it. High pressure nosing in from the north may produce a dry period Saturday especially in Maryland, but chance of rain extends through the day, with greater risk as one heads further south and west. By Saturday night, rain looks likely as the low approaches and some decent FGEN develops over our region. This FGEN and the low itself may shift southward on Sunday as a shortwave passes to our north, displacing it, but the low is then expected to start pushing back north Sunday night, ending any gap in the rain by the end of the night. Given continuing uncertainty among guidance as far as timing and amounts of rainfall, have not added any flood mention to HWO yet, but certainly if some areas get the rain modeled, we could have one. The question is whether several inches of rain can indeed fall over any one area over the next few days. With cool Canadian high pressure wedging southward on the east side of the mountains and the air mass becoming saturated with the nearby front and approaching low, the weekend will be quite cloudy and cool, with temperatures below normal. Sunday looks like the coolest day, with highs likely to get stuck in the 50s. Temperatures Saturday will be rainfall-dependent, but may also be stuck in the 50s. Lows at night will probably nudge into the 40s. && .LONG TERM /MONDAY THROUGH FRIDAY/... Low pressure along the southeast coast will remain cutoff from the jet stream and slowly drift northeastward early next week, keeping the area in a cool and dreary pattern. The wind and subsequently the temperatures do an about-face around midweek with significantly warmer temperatures (possibly near 90) by next weekend. One interruption in the warming trend will be a front boundary that may clip the region Thursday. Other than that, temperatures will start the week at levels more typical for early March, and end the week at levels more typical for late June. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Slowly improving conditions at BWI/MTN this afternoon as the stubborn warm front slowly pushes east and low clouds/fog break. Main concern through this evening is going to be scattered showers and thunderstorms which may briefly reduce cigs and vis while also bringing the potential for some strong wind gusts and hail. This threat should end towards 0Z as the cold front slides south and winds shift northerly. Should have a VFR period overnight into early Saturday, but then rain may spread back into the area as we head through the day with lowering cigs and vis returning. Looking like a significant period of IFR is possible Saturday night into Sunday night with northeast winds. Sub-VFR likely early next week with low clouds/northeasterly onshore flow around 10 knots. && .MARINE... Main concern this afternoon/evening is potential for a gusty thunderstorm to cross the waters, necessitating a special marine warning. Storm risk should end later this evening behind cold front as winds shift northerly. SCA potential remains Saturday as high pressure nudges south, but odds look pretty low still so have not issued yet especially given relative stability. Better risk of SCA Sunday as low pressure to the southwest starts to intensify, increasing the gradient. Northeasterly flow between high pressure to the north and low pressure to the south may result in Small Craft Advisory level gusts across the waters early next week. && .TIDES/COASTAL FLOODING... A persistent onshore flow will develop behind a cold front Saturday through early next week. Elevated water levels are expected during this time...and minor flooding cannot be ruled out near times of high tide...especially Sunday into Tuesday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...DFH AVIATION...RCM/DFH MARINE...RCM/DFH TIDES/COASTAL FLOODING...BJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 510 AM EDT Fri Apr 21 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 510 AM EDT Fri Apr 21 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Thunderstorms are likely over the outlook area this afternoon and evening. There is an isolated threat for severe thunderstorms...especially near and east of Interstate 95. Locally damaging wind gusts and large hail are the primary threats. Thunderstorms may also produce strong winds and large hail over the waters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 510 AM EDT Fri Apr 21 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Thunderstorms are likely near and east of the Blue Ridge and Catoctin Mountains this afternoon and evening. There is an isolated threat for severe thunderstorms...especially across northern and central Virginia. Locally damaging wind gusts and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 1 SSW WHITE OAK 39.03N 76.99W
04/21/2017 M0.75 INCH MONTGOMERY MD TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
&&
EVENT NUMBER LWX1701852
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 WSW NATIONAL ARBORETU 38.90N 76.99W
04/21/2017 M1.00 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1701853
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 SW CHILLUM 38.95N 77.00W
04/21/2017 M1.00 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1701854
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CHEVERLY 38.93N 76.91W
04/21/2017 M1.00 INCH PRINCE GEORGES MD TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1701855
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 NNW TAKOMA PARK 38.99N 77.01W
04/21/2017 M0.88 INCH MONTGOMERY MD TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1701856
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 SW CHILLUM 38.95N 77.00W
04/21/2017 DISTRICT OF COLUMB DC TRAINED SPOTTER
DAMAGE TO ROOF SHINGLES OF HOUSE AT 300 BLOCK HAMILTON
ST NE
&&
EVENT NUMBER LWX1701857
KLWThe Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees were down on Trailors.
Trees were down through multiple Trailers. A Tractor Trailer was also blown over.
A roof was blown off a shed and multiple trees were down.
Twenty tall trees were down. A tree fell onto a Minivan and another tree fell onto a Back Deck. Two sheds were damaged and there were holes in the House Siding.
Trees and power lines were down near the intersection of Lakeview Drive and VA 205.
A tree was down at Round Hill Road.
Two trees were down near the Intersection of VA 205 and VA 218.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692149, 692150, 692151, 692155, 692152, 692153, 692154.